News Video | Policy | GPs | Hospitals | Medical | Mental Health | Welfare | Search

 

Medsafe urges caution for users of St John's Wort

Medsafe Urges Caution For Some Users Of St John's Wort

People taking St John's wort should be careful as the herbal remedy can interfere with some medicines making them less effective, the Health Ministry said today.

St John's wort (Hypericum perforatum) is widely used for the symptoms of depression.

Senior Medical Advisor at Medsafe, Dr Stewart Jessamine, said a number of papers had recently been published demonstrating that St John's wort can speed up the body's ability to break down certain medicines making them less effective.

Patients taking medications for the treatment of epilepsy, HIV / AIDS, who are on blood thinning medication or who have had an organ transplant, and are also taking St John's wort are particularly susceptable to changes in effectiveness of their medication and should see their doctor as soon as possible.

Patients who are taking St John?s wort together with a number of other medications including: anti-depressants (such as Prozac or Aropax) or migraine treatments such as Imigran, or oral contraceptives may also need to have their medication reviewed and should see their doctor in the near future.

Dr Jessamine said that " patients taking medications should not stop St John's wort without consulting their doctor, because the prescribed medicine may become too potent and the dose of the medication may need to be adjusted."

In the United Kingdom two cases of heart transplant rejection have been reported which are due to an interaction between cyclosporin, a powerful medicine used to prevent organ rejection, and St John?s wort.

Dr Jessamine said several cases of possible effects on antidepressants and St John?s wort have been reported in Australia. " However we have only received two reports in New Zealand, none of which were serious."

St John?s wort is widely used and it has been estimated that in Europe alone millions of people have used this natural remedy. Several quality studies have also been published which demonstrate that serious side effects to St John?s wort are very rare. No deaths have been reported in any country and the limited number of reports of side effects in the world literature would appear to support the trial findings.

The reports that St John?s wort can interfere with some medicines used in the treatment of serious medical conditions has the potential to have very significant health consequences for a small number of patients. In response to the potential risk Medsafe has produced and distributed to doctors, pharmacies, complementary healthcare practitioners and retailers a large number of consumer information leaflets.

Medsafe has also worked closely with manufacturers, packers and distributors of St John's wort in New Zealand.

The complementary healthcare industry has been responsive to our concerns and endorse the information provided in our leaflets. The industry bodies have also acted very responsibly and have proposed to add cautionary labelling statements to their products to ensure that consumers are informed about the risk of interaction with some medicines,? Dr Jessamine said.

Ron Law, Executive director of the National Nutritional Foods Association (New Zealand) said the information distributed by Medsafe is a balanced review of the literature and is fully supported by the complementary healthcare industry.

"Working closely with Medsafe on this issue has been a positive experience for both the industry and I believe Medsafe. Our response to this emerging safety issue clearly demonstrates the maturity of the industry in New Zealand and that self-regulation for this sector is a viable option." Mr Law said.

Mr Law stated said Medsafe was to be congratulated on its co-operative approach to dealing with the issue of St John's wort. "I believe that the model of inclusive discussion represents an important change in the relationship between Medsafe and the complementary healthcare manufacturing sector."

END

Background

If you are taking St John's wort and are not taking any prescribed medicines there is no need to stop taking the herbal remedy or to see your doctor.

Taken at the recommended dosage, preparations containing St John's wort has few adverse side effects, for example nausea and rash. However it can interfere with other medicines making them less effective.

See your doctor immediately is you notice signs or symptoms indicating your medicine is less effective than usual, for example less control of seizures with antiepilepsy mediation.

If you are taking St John's wort and do not notice any signs or symptoms indicating your medicine is less effective than usual, you should still see your doctor.

Your doctor may decide that you should stop taking St John's wort, or that the effectiveness of the prescribed medicine should be monitored, or that it is unlikely that St John's wort will be interfering.

If you are advised to stop St John's wort discuss other alternative treatment options with your doctor.

Do not stop St John's wort without consulting your doctor, because your prescribed medicine may become too potent and the dose may need to be adjusted.

When discussing treatment options always tell your healthcare professional if you are taking any other medicines, including any that you buy without a prescription from a pharmacy, supermarket or health food shop, or a complementary healthcare product.

Further copies of the consumer leaflet can be downloaded from the Medsafe web site (http//www.medsafe.govt.nz/Consumers/info.htm).

ends

© Scoop Media

 
 
 
Culture Headlines | Health Headlines | Education Headlines

 

Howard Davis: Three Reasons for Film Fans to Get Netflix

The past two months have finally seen Netflix come into its own, providing the financing for three films that will warm the hearts of cinephiles everywhere - Orson Welles' The Other Side of The Wind, The Coen Brothers' The Ballad of Buster Scruggs, and Alfonso Cuarón's Roma. More>>


Scoop Review Of Books: The Rift by Rachael Craw

Rachael Craw's first series, Spark has been extremely well received by the YA community in both Australia and New Zealand (it has a hashtag, #SparkArmy), and The Rift looks like it’s going to be just as popular. More>>



Porn And Teens Report: 'Wake-Up Call' On Sexuality Education

Family Planning: The Office of Film and Literature Classification’s survey of more than 2000 young people about pornography highlights that sexuality education provides an opportunity for a vital counter-narrative to porn that could reach most young New Zealanders... More>>

ALSO:


 
 
 
 
 

LATEST HEADLINES

  • CULTURE
  • HEALTH
  • EDUCATION
 
 
  • Wellington
  • Christchurch
  • Auckland